|Really having a rough time with my new meds
Nov 27, 2012
Hello. I am a 43 year old male and I was diagnosed in 2006. I was on Truvada and Diposine (sp?) for a number of years, but my doctor in US said that it was not working as optimally as he wanted so I completely went off meds for 9 months. During this time I moved to Asia. Now living in Asia, I recently had blood drawn and my CD4 count was well below 300 so I went back on medications. I hate what I am on now! The doctor has me taking Combivir (Lamivudine 150mg, Zidovudine 300 mg) and Stocrin (efavirenz) 600mg. Now I feel so sick. I am nauseated much of the time, feel a stinging rash constantly, have real trouble focusing, ringing in the ears and a numbness in my tongue, etc. When I mentioned all of this to my doctor in here in Asia (Malaysia) he said that we were already scraping the bottom of the barrel as far as options....This has really deeply depressed me. The Stocrin causes horrible nightmares and sleep disruption. I do not think I can continue functioning like this. I have been on the medications for 9 days. I plan to get a second opinion from a doctor in Singapore. I never had such severe reaction to the Truvada. Can you please advice me about this. Surely there must be other medical options. The doctor said that since I was off of the Truvada for so long going back on it was not an option.
| Response from Dr. Young
Hello and thanks for posting.
First, with your CD4 in the 200's it was certainly time to get back on HIV medications. So I completely support that decision.
While you're on a conventional first-line regimen in many parts of the world (AZT,3TC and efavirenz), you seem to be experiencing the characteristic side effects of the meds. The nausea is a typical side effect of the AZT and the difficulty focusing and sleep problems are common side effects of efavirenz. The efavirenz effects often improve with time. Here in the US, because of side effect issues, Combivir has largely been replaced with newer NRTI combos, such as Truvada and Epzicom (Kivexa).
So, yes there are other medication combinations that could be used. I know many of the doctors in Malaysia and Singapore and they are quite well versed in management of HIV medications and their side effects. As long as you didn't have evidence of drug resistance or virologic failure on your previous regimen, Truvada remains an option for you. Indeed, I don't think it need be necessary to go out of the country to get a second opinion- I'd start first with a thoughtful conversation with your current doctors in KL (?); they'll likely offer alternatives to you. Failing that, there are also excellent HIV doctors nearby in Singapore.
I hope that helps and be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Urethra After Anal Fingering Worried I Have
- Penis Discharge After Licking Genital Worried I Have HIV
- White Spots After Condom Inside Out Worried I Have HIV
- Is A Brownish Discoloration Vaginal Discharge Means You Have A Std?
- Is Clindamycin Used To Treat Some Sexually Transmitted Disease?
- What Std Cause Penile Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.